https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8324414/

https://en.wikipedia.org/wiki/Cardiomyopathy

The impact of the global health crisis due to the virus Severe Acute Respiratory Syndrome Coronavirus-2 (SARS-CoV-2)—the causative pathogen of the coronavirus disease 2019 (COVID-19)—has begun to alter with the timely development, approval and administration of vaccines []. Although SARS-CoV-2 infection primarily targets the respiratory system [, , , , ], it is now recognised that the infection and its clinical manifestations are systemic [, , , , , ], and also affecting the cardiovascular system of adults and children [, , , , , , , ]. Cardiac complications of variable severity with acute and long-term sequelae are now known to include acute myocardial injury, arrhythmias, vasculitis and endothelial dysfunction, thrombosis, myocardial fibrosis, and myocarditis [, , , , , , , , , , ]. The cardiovascular and cellular pathophysiology of COVID-19, and the clinical management of previously healthy subjects and patients with existing cardiovascular or other disease conditions remain under intense investigation particularly as early in the pandemic, myocarditis was identified as a risk factor for increased mortality in COVID-19 patients [, , ].

Viral infections are a common cause of acute myocarditis, which usually presents with the hallmark of inflammatory infiltrate and myocardial cell injury unrelated to ischaemia, and in the absence of overt vascular disease [,]. In healthy subjects, anti-viral vaccine-associated immune eosinophilic myocarditis is rare but has previously been reported in healthy adults for the smallpox vaccine and the seasonal influenza vaccine [, , , ].

Not surprisingly, highly publicised adverse events following immunisation with COVID-19 vaccine have been of great concern to the public and to health authorities world-wide, particularly when associated with the death of ‘previously healthy’ individuals. There has been considerable focus on the rare occurrence of Thrombosis with Thrombocytopenia Syndrome (TTS), Guillain-Barré Syndrome and Capillary Leak Syndrome reported after receipt of the adenoviral vector vaccine made by AstraZeneca (Covishield/Vaxzevria), even though a causal relationship with each respective vaccination incident has not been consistently established and these events are not exclusive to the AstraZeneca vaccine. However, in the past few months there has been a growing international list of reports of the rare incidence of myocarditis and/or pericarditis within one week after receiving the second dose of mRNA COVID-19 vaccines (Pfizer-BioNTech BNT162b2/Comirnaty and Moderna mRNA-1273), more often in males, mostly in adolescents and young adults [, , , , , , ].

In Australia, to 11 July 2021, the Department of Health Therapeutic Goods Administration (TGA) has received 50 reports of suspected myocarditis and/or pericarditis out of 288 total adverse event reports after 3.7 million doses of Pfizer mRNA COVID-19 vaccine []. These reported cases of temporally associated possible myocarditis/pericarditis and their clinical course are being evaluated and may be an overestimate of the incidence; however, if all these events are confirmed as likely vaccination complications, this represents an incidence of 13.5 per million doses administered. After long delays in vaccine administration in Australia, as vaccine availability and the mRNA vaccination rate finally begin to ramp up over the next few months, TGA monitoring and clinician vigilance will be very important, as is consideration of the experience in North America and Europe with large populations where vaccine administration is most advanced.